MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0204
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported complaint due to the device damage.Evaluation revealed that the embolization coil had offset coil winds along its length.This damage was likely a result of forceful advancement the device against resistance outside the introducer sheath.The root cause of the resistance could not be determined.Further evaluation of the device revealed kinks in the pusher assembly, the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and blood was inside the introducer sheath.These damages were likely incidental to the complaint.The smart coil was unable to be advanced from its returned position due to the offset coil winds.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hepatic artery using penumbra smart coils (smart coil), a penumbra smart coil detachment handle (handle), a non-penumbra microcatheter, and non-penumbra coils.It was noted that the patient¿s anatomy was moderately tortuous and mildly narrowed.During the procedure, the physician successfully implanted two non-penumbra coils in the target vessel.While attempting to advance a smart coil to the target vessel, the smart coil would not advance at all past its initial position within its introducer sheath.Therefore, the smart coil was removed.It was reported that the physician also attempted to advance the smart coil within its introducer sheath on the back table; however, it was unsuccessful.The procedure was completed using two non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report: 1.Section e.Box 1.Title 2.Section e.Box 3.Occupation 3.Section h.Box 6.Results code 1,2 & 3 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12628551
Report Number3005168196-2021-02284
Device Sequence Number1442981
Product Code HCG
UDI-Device Identifier00814548015712
UDI-Public00814548015712
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/03/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2025
Device Model Number400SMTHXSFT0204
Device Catalogue Number400SMTHXSFT0204
Device Lot NumberF95397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2021
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date10/13/2021
Supplement Report FDA Received Date05/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/08/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005